Thunderstorm Wind, Estill
- When
- August 20, 7:23 AM EST to 7:27 AM EST
- Where
- Estill County, Sprout Spgs
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.833, -83.983
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 20, 3:30 AM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT SUN AUG 20 2006 .DISCUSSION... COLD FRONT HAS DROPPED INTO THE NORTHERN PORTIONS OF OUR CWA THIS MORNING. A THIN LINE OF SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE BOUNDARY...WITH A FEW ADDITIONAL POCKETS OF SHOWER AND THUNDERSTORMS OUT AHEAD OF THE FRONT. OTHERWISE...AN MCS WAS TRACKING EASTWARD THROUGH WESTERN KENTUCKY. EXPECT THIS FEATURE TO WEAKEN SOME AS IT PROGRESSES EASTWARD INTO A MORE STABLE ENVIRONMENT AND WHERE THE ATMOSPHERE HAS BEEN WORKED OVER DURING THE OVERNIGHT. RUC ANALYSIS AND RADAR CONFIRMS THIS TREND. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT SLIDES SOUTHWARD THROUGH THE DAY. ACTIVITY WILL INTENSIFY IN COVERAGE AND STRENGTH LATER IN THE AFTERNOON WITH HELP OF DAY TIME HEATING AND AS SOME SHORT WAVE ENERGY MANAGES TO MAKE ITS WAY INTO THE AREA. PERSISTENCE WOULD SUGGEST THAT ONE OR TWO STORMS MAY EVEN MAKE IT TO SEVERE LEVELS THIS AFTERNOON WITH THE MAIN THREAT BEING HIGH WINDS. ALSO...SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. WILL MENTION THESE IN THE HWO. WILL SEE A BRIEF REPRIEVE FROM SHOWER ACTIVITY LATER TONIGHT. AFTERWARDS...MODELS STILL DEVELOP A WAVE OF LOW PRESSURE AND TRACK IT EASTWARD BETWEEN THE TN AND OH VALLEYS LATE MONDAY INTO TUESDAY. NAM IS FURTHER SOUTH AND FASTER WITH ANY ENERGY ASSOCIATED WITH THIS DISTURBANCE AS COMPARED TO THE GFS. FOR NOW STAYED WITH THE MORE CONSISTENT GFS SOLUTION. BEST LIFT OVER EASTERN KENTUCKY APPEARS TO OCCUR DURING THE MONDAY NIGHT...TUESDAY TIME FRAME. SO HIT POPS HARDEST DURING THIS PERIOD. && .PREV DISCUSSION... 930 PM EDT SAT AUG 19 2006 S/WV HAS MOVED THRU THE AREA AND MOST OF THE CONVECTION NOW EAST/SOUTH OF CWFA. ISOLATED CONVECTION POPPING UP IN CNTRL KY BUT DIMINISHES TO BARELY -RA BY THE TIME IT GETS TO I-75. WX OF GREATEST CONCERN IS THE SHRA ALONG THE QUASI-STATIONARY FNT FM PMH TO CVG AND CONVECTIVE COMPLEX ON THE WRN FRINGE OF CNTRL KY CWFA. HAVE KEPT CHC POP IN NORTH FOR FNTL CONVECTION AND FEEL THE MCS IN WRN KY WILL HOLD AT BAY UNTIL AFTER SUNRISE. LOCALLY DENSE FOG IN VLYS IS SPILLING ONTO RIDGES IN LIGHT SRLY BREEZE. LIGHT WIND SHOULD GO CALM TONITE AND FOG WILL SETTLE BUT THE DEPTH OF THE MOIST/SATURATED AIR MAY PRECLUDE ANY SIGNIFICANT DROP IN TEMP. ALREADY INTO THE LOWER 70S AND HAVE PROJECTED LOWS IN THE NRN 2/3 CWFA TO ONLY DROP A COUPLE OF DEG FROM CURRENT TEMPS...PUTTING THEM BARELY INTO THE UPPER 60S. 536 PM EDT SAT AUG 19 2006 SW/V IS MOVING FROM THE OH VALLEY AND INTO THE CENTRAL APPALACHIANS LATE THIS AFTERNOON. UPPER TROUGH WAS MOVING FROM THE UPPER MIDWEST AND INTO THE GREAT LAKES. MCS DEVELOPED OVER THE CWA AHEAD OF THE SW/V AND MAINLY PRODUCED LOCALLY HEAVY RAIN OF AN INCH TO AN INCH AND ONE HALF IN ABOUT ONE HALF OF AN HOUR. STRATIFORM RAIN LINGERS OVER THE EASTERN 2/3 OF THE CWA...WITH ONLY A COUPLE OF POCKETS OF INSTABILITY LEFT NEAR THE VA AND TN BORDERS. AT THE SFC...AN AREA OF LOW PRESSURE WAS OVER EASTERN LAKE ERIE...WITH A COLD FRONT TRAILING SW TO NEAR KCMH TO KILN TO KHNB TO NEAR KMVN AND THEN WAS STATIONARY DOWN INTO WESTERN TX. THE INITIAL SW/V SHOULD PASS EAST OF THE EVENING...WITH SW/V RIDGING WORKING ACROSS THE REGION DURING THE EVENING...LEADING TO A LULL IN THE CONVECTION. WE EXPECT FOG DEVELOPMENT WHERE ANY HOLES IN THE CLOUDS ARE PRESENT. THE SFC COLD FRONT WILL GRADUALLY SAG INTO THE NORTHERN PART OF THE CWA BY 12 SUN. HOWEVER...EXPECT VERY LITTLE CONVECTION OVERNIGHT IN THE CWA...WITH SOME POSSIBLY FORMING TO OUR WEST VERY LATE AS THE TROUGH AXIS APPROACHES. THE TROUGH AXIS CROSS THE AREA DURING THE DAY AND MODEL CONSENSUS IS THAT CONVECTION WILL FROM IN THE MID TO LATE MORNING AND MOVE TO THE SOUTH OF THE CWA DURING THE EVENING AS THE FRONT CONTINUES TO MOVE SOUTH AND BE MORE WIDESPREAD OVER THE SW 2/3 OF THE CWA IN WARMER AND SLIGHTLY MORE MOIST AIRMASS OUT AHEAD OF THE FRONT AND WENT LIKELY THERE FOR SUN. LOW TEMPS TONIGHT WERE TRICKY...WITH TEMPS ALREADY NEAR MOS GUIDANCE LOWS IN THE RAIN COOLED AIR. MOS NUMBERS WERE CLOSE AND WENT WITH A BLEND OVERALL AND CLOSE TO THE PREVIOUS FORECAST. FOG COULD DRIVE TEMPS DOWN FURTHER...AND LATER SHIFTS WILL MONITOR. TEMPS ON SUN WILL ALSO BE TRICKY...AND HIGHLY DEPENDENT ON PRECIP AND FROPA TIMING. OVERALL TRENDED TEMPS DOWN ON SUN. MODELS CONTINUE TO INDICATE THAT THE FRONT WILL GET HUNG UP OVER THE TN VALLEY. AS ANOTHER SW/V DROPS SOUTH AND SHARPENS THE BROAD EASTERN TROUGH THAT WILL BE IN PLACE EARLY IN THE WEEK. A COUPLE OF SFC WAVES ARE EXPECTED TO TRACK NE ALONG THE BOUNDARY. CONTINUED UPWARD TREND OF POPS WITH MORE RUN TO RUN CONSISTENCY WITH THIS IDEA...MAINLY ON MON NIGHT AND DURING THE DAY ON TUE...WHEN BEST UVV IS INDICATED OVER THE AREA. EXTENDED (OZ WED THROUGH 12Z SUN)...ONLY A FEW SLIGHT CHANGES MADE TO EXTENDED PORTION OF FORECAST. LATEST GFS HAS AN MORE DIFFUSE FRONT MOVING SOUTH ACROSS THE OHIO VALLEY WEDNESDAY NIGHT INTO THURSDAY. IN FACT...IT IS VERY DIFFICULT TO EVEN FIND THE FRONT IN THE MODEL DATA. MODEL CROSS SECTIONS WITH A VERY SHALLOW LAYER OF MOIST AIR NEAR THE SURFACE PRETTY MUCH THE WHOLE WEEK. THIS WARRANTED LEAVING IN PARTLY TO MOSTLY CLOUDY SKIES...BUT DEFINITELY NOT PRECIPITATION. REMOVED PRECIPITATION CHANCES FROM THE FORECAST THROUGH NEXT FRIDAY. GFS AND ECMWF BOTH TRYING TO MOVE A FRONTAL WAVE UP THE EAST COAST...JUST TO THE EAST OF THE APPALACHIAN MOUNTAINS NEXT SATURDAY...SO DECIDED TO ADD POPS TO THAT PORTION OF THE FORECAST. MADE CORRESPONDING ADJUSTMENTS TO QPF...SKY...AND WEATHER GRIDS FOR NEXT SATURDAY AS WELL. TEMPERATURES LOOKED PRETTY GOOD AS WELL. DECIDED TO INCREASE DAYTIME HIGHS BY A DEGREE OR SO ACROSS THE BOARD...AS MEXMOS NUMBERS HAVE COME IN A BIT HIGHER EACH OF THE PREVIOUS 3 RUNS. A FEW TWEAKS WERE ALSO MADE TO DEWPOINTS...AS LATE IN THE WEEK THEY SEEMED A BIT HIGH. WINDS WERE IN GOOD SHAPE AND WERE LEFT ALONE. 1224 PM EDT SAT AUG 19 2006 ISSUED AN UPDATE EARLIER TO MAINLY REMOVE MORNING FOG REFERENCES. A SW/V WAS MOVING THROUGH THE OH VALLEY THIS AFTERNOON AND SHOULD BE CROSSING THE REGION NEAR PEAK HEATING. CONVECTION HAS DEVELOPED OVER THE BLUEGRASS ASSOCIATED WITH THIS FEATURE. AN ISOLATED THUNDERSTORM HAS DEVELOPED NEAR THE TN LINE. MODEL FORECAST SOUNDINGS INDICATE THAT MODERATE INSTABILITY WILL DEVELOP ACROSS THE CWA TODAY...WITH CAPES AROUND 2500 TO 3000 J/KG AND LI AROUND -6 EXPECTED. WIND FIELDS ARE WEAK AND WBZ HEIGHTS ARE EXPECTED TO BE IN THE 14 TO 15K FT RANGE. EXPECT THIS CONVECTION TO PROGRESS EAST INTO THE CWA BETWEEN 17 AND 18Z...GENERALLY BETWEEN I 64 AND THE HAL RODGERS PARKWAY. ADDITIONAL CONVECTION SHOULD DEVELOP AS CONVECTIVE TEMPS ARE REACHED OUTSIDE OF THIS AREA. MAIN FEATURE OF AFTERNOON CONVECTION SHOULD BE LOCALLY HEAVY RAIN...THOUGH SOME OF THE STRONGEST STORMS...IF THEY CAN BUILD ABOVE THE TROPOPAUSE...COULD PRODUCE AN ISOLATED MICROBURST OR TWO. OVERALL...KEPT POPS NEAR THE PREVIOUS FORECAST. RAISED TEMPS ONE OR TWO DEGREES IN SOME AREAS BASED ON THE LATEST TRENDS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 517 AM EDT SUN AUG 20 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 517 AM EDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ONE OR TWO STORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. ALSO... LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORM ACTIVITY CREATING THE POSSIBILITY FOR MINOR FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS...UNDERPASSES...LOW LYING AREAS...AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY...THEN AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HEAVY RAIN...FLOODING OR SEVERE WEATHER TODAY OR TONIGHT. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 241 AM EDT SUN AUG 20 2006 KYZ112-200745- BREATHITT- 241 AM EDT SUN AUG 20 2006 ...A STRONG THUNDERSTORM TO AFFECT BREATHITT COUNTY THROUGH 345 AM EDT SUNDAY MORNING... AT 241 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NOCTOR... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR PRESS AROUND 250 AM EDT...SIKES AROUND 255 AM EDT...LUNAH AROUND 300 AM EDT...NOBLE AROUND 310 AM EDT AND DAISYDELL AROUND 315 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 708 AM EDT SUN AUG 20 2006 KYZ088-201200- HARLAN- 708 AM EDT SUN AUG 20 2006 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL HARLAN COUNTY THROUGH 800 AM EDT THIS MORNING... AT 708 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLEDSOE... MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR ROSSPOINT AROUND 715 AM EDT...COXTON AROUND 720 AM EDT...AGES AROUND 725 AM EDT...TEN SPOT AROUND 730 AM EDT...WOODS AROUND 735 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 802 AM EDT SUN AUG 20 2006 KYZ058-059-201245- POWELL-ESTILL- 802 AM EDT SUN AUG 20 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT POWELL AND ESTILL COUNTIES THROUGH 845 AM EDT THIS MORNING... AT 758 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING RICHMOND TO WINCHESTER...MOVING EAST AT 45 MPH. THE STORMS WILL BE NEAR WISEMAN CROSSING STATION AROUND 815 AM EDT... WALTERSVILLE AROUND 820 AM EDT...CLAY CITY AROUND 825 AM EDT...STANTON AND IRVINE AROUND 830 AM EDT...LOMBARD AROUND 835 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 807 AM EDT SUN AUG 20 2006 KYZ068-079-201245- ROCKCASTLE-PULASKI- 807 AM EDT SUN AUG 20 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND NORTHERN PULASKI COUNTIES THROUGH 845 AM EDT THIS MORNING... AT 806 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST WEST OF EUBANK TO MANCHESTER...MOVING SOUTHEAST AT 35 MPH. THE STORMS WILL BE NEAR PULASKI AROUND 815 AM EDT...WOODSTOCK AROUND 820 AM EDT...WABO AROUND 825 AM EDT...BOONE AROUND 830 AM EDT...ROCKFORD AROUND 835 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 12:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530462.